Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Pocatello, ID

June 30, 2008Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2008, 2:40 PM MDT for Power County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2008, 2:40 PM MDT (20:40 UTC)
Expired
Jun 30, 2008, 3:30 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3981 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 30, 1:00 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
100 PM MDT MON JUN 30 2008

.DISCUSSION...HIGH AMPLITUDE UPPER RIDGE AXIS IS JUST EAST OF THE
FCST AREA THIS AFTN. WV LOOP SHOWS MID LEVEL MSTR CONTINUING TO
STREAM NWD UP THE BACK SIDE OF THE RIDGE. THE BULK OF THE MSTR IS
OVER WRN ID/ERN OR/WA...BUT DOES EXTEND EWD ENOUGH TO COVER THE FCST
AREA. THUS...EXPECTING TSTMS TO DEVELOP AGAIN THIS AFTN/EVE MAINLY
OVER THE MTNS...WITH ISOLD TSTMS IN THE VALLEYS. INVERTED V SOUNDING
PROFILE FROM THE NAM BUFR SOUNDINGS SUGGEST GUSTY WINDS WITH TSTMS.
MOST OF THE CONVECTION SHOULD DIE OUR AROUND SUNSET. THE RIDGE LOSES
AMPLITUDE ON TUE...WITH THE TRACK OF THE MID LEVEL MSTR DIRECTED
MORE INTO THE FCST AREA. SHOULD SEE A REPEAT OF THE CONVECTIVE
ACTIVITY TUE AFTN/EVE. BOTH NAM AND GFS FAIRLY CONSISTENT WITH THE
PATTERN...THE NAM BETTER DEPICTING THE CONVECTIVE ACTIVITY. THE
UPPER RIDGE BUILDS BACK UP ON WED...AND SHIFTS BACK TO THE WEST.
THIS SHOULD KEEP THE MID LEVEL MSTR OUT OF THE FCST AREA...SO WILL
KEEP THE FCST DRY FOR THE MOST PART.

THE RIDGE HOLDS FIRM FOR THE REST OF THE WEEK...AND FINALLY BEGINS
TO BREAK DOWN ON THE WEEKEND. WITH THE ZONAL FLOW AND THE JET
SAGGING TO THE CEN MTNS...WILL INCLUDE A FEW TSTMS IN THE CEN MTNS
SAT AND SUN. THE RIDGE BUILDS BACK UP AGAIN FOR ANOTHER WARM AND DRY
DAY ON MON. HEDGES

&&

.AVIATION...ISOLD TO SCATTERED TSTORMS CAN BE EXPECTED FOR THE NEXT
36 HOURS ACROSS THE REGION. MOST OF THESE STORMS WILL DEVELOP IN THE
HEATING OF THE DAY. THE THREAT OF SMALL HAIL...LOCALLY HEAVY
DOWNPOURS AND DOWNBURST WINDS WILL BE WITH THE STRONGER STORMS.
BLOWING DUST IS A POSSIBILITY WHERE DRY DOWNBURSTS EXIST. VFR
CONDITIONS ARE EXPECTED OTHERWISE OUTSIDE OF TSTORM AREAS..WITH
WINDS NOT A MAJOR FACTOR.  KEYES

&&

.FIRE WEATHER...A MIX OF WET AND DRY THUNDERSTORMS IS EXPECTED TO
PERSIST ON A WIDER AREAL BASIS THE NEXT 36 HOURS...BUT THE THREAT
WILL STILL BE ONLY ISOLATED TO WIDELY SCATTERED. THE STRONGER STORMS
COULD PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL AND DOWNBURST WINDS.
SLIGHT COOLER WEATHER IS EXPECTED UNTIL THE RIDGE REBOUNDS BRIEFLY
MIDWEEK. THE RIDGE BREAKS DOWN ONCE AGAIN FOR THE START OF THE
HOLIDAY WEEKEND. EVEN THEN...THE THREAT OF TSTORMS WILL BE ON AN
ISOLATED BASIS. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 5:47 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
547 AM MDT MON JUN 30 2008

IDZ017>025-031-032-011200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
547 AM MDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL WAVE TO MOVE OVER AREA THIS AFTERNOON AND EVENING. AS
IT DOES THUNDERSTORMS ARE EXPECTED TO FIRE UP. MAIN CONCERN WILL
BE GUSTY WINDS AND SMALL HAIL ACCOMPANIED BY FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEASTERN
IDAHO TUESDAY AFTERNOON AND EVENING. THUNDERSTORMS A DISTINCT
POSSIBILITY AS IT DOES. RIDGE BUILDS IN AFTER NEXT ROUND OF STORMS
AND WILL STAY IN CONTROL THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:15 PM MDTFlash Flood WarningPIHBannock2 hr
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min
Jun 30, 5:00 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.